Thunderstorm Wind, Rice
- When
- April 15, 10:05 PM CST
- Where
- Rice County, 2 mi NW of Lyons
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.367, -98.233
10 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 15, 2:37 PM CST, 7 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 337 PM CDT TUE APR 15 2003 THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCES OF SEVERE WEATHER TONIGHT, WITH MORE POSSIBLE ON FRIDAY INTO SATURDAY. LATEST SURFACE OBSERVATIONS INDICATE THE DRY LINE IS ORGANIZING ACROSS WEST CENTRAL KANSAS. ALTHOUGH ELEVATED LIGHT RAIN SHOWERS ARE BREAKING OUT, A SUBSTANTIAL CAP WILL REMAIN IN PLACE UNTIL EVENING TO PREVENT ANY SURFACE BASED STORMS IN OUR AREA. ALTHOUGH SURFACE MOISTURE IS SHALLOW, A VERY STRONG LOW PRESSURE WILL PUSH INTO NORTHWEST KANSAS. THIS WILL SEND THE DRYLINE SURGING INTO CENTRAL KANSAS THIS EVENING. VERY COLD TEMPERATURES WILL QUICKLY GET RID OF THE CAP. SURFACE WINDS ARE PROGGED TO BACK EAST OF THE DRYLINE TOWARD EVENING. WINDS ALOFT ARE VERY STRONG, AS 70 TO 80 KNOTS IS PROGGED AT 500 MB AT 02Z. THEREFORE, EXPECT SUPERCELL THUNDERSTORMS TO RAPIDLY DEVELOP ON THE DRYLINE, AND MOVE QUICKLY NORTH NORTH NORTHEAST AT 45 TO 60 MPH WITH SUCH STRONG WINDS ALOFT. OBVIOUSLY, A FEW TORNADOES WILL BE POSSIBLE ON THE DRYLINE WITH SUCH WIND SHEAR. THIS AREA WOULD BE MAINLY TO THE WEST OF THE KANSAS TURNPIKE. THEREAFTER, WITH SUCH STRONG LINEAR FORCING, A SQUALL LINE WILL DEVELOP, WITH STRONG DAMAGING WINDS THE PRIMARY THREAT. WILL ALSO CONTINUE THE WIND ADVISORY THROUGH TONIGHT. FOR TOMORROW THE PRIMARY THREAT WILL SWITCH TO VERY STRONG WINDS. AS THE LOW MOVES EASTWARD INTO NORTHEAST KANSAS, STRONG WEST TO NORTH WEST WINDS WILL WRAP AROUND THE DEEP LOW PRESSURE SYSTEM. WILL SEE WIND GUSTS TO AROUND 50 MPH. ALSO, MAY SEE SOME WIDELY TO SCATTERED LIGHT RAIN SHOWERS WRAP AROUND THE STORM SYSTEM. COOLER AIR WILL COME INTO THE REGION WEDNESDAY NIGHT. EXPECT LOWS TO DROP INTO THE 30S TO LOWER 40S. A RATHER SEASONABLE AFTERNOON WILL BE SEEN ACROSS THE AREA ON THURSDAY. HOWEVER MAY SEE SOME ELEVATED THUNDERSTORMS DEVELOP VERY LATE THURSDAY NIGHT, AS MOISTURE RETURNS. THE NEXT POTENT UPPER LEVEL DISTURBANCE WILL MOVE OFF THE PACIFIC OCEAN. ANOTHER STRONG DRYLINE WILL SETUP ACROSS THE REGION ON FRIDAY. THE POTENTIAL FOR MORE SEVERE WEATHER WILL EXIST, AND WINDS ALOFT WILL ONCE AGAIN BE VERY STRONG. JUST DEPENDS ON HOW DEEP THE SURFACE MOISTURE WILL BE. POTENTIAL FOR MORE SEVERE WEATHER ON SATURDAY ACROSS EASTERN KANSAS, IF THE SLOWER ECMWF VERIFIES. THEREAFTER, DRY AND SEASONABLE WEATHER IS EXPECTED FOR THE NEXT FEW DAYS. FCSTID =8/FRANK ICT 55 70 38 65 / 80 20 0 0 HUT 54 68 36 63 / 80 20 0 0 EWK 55 69 37 64 / 80 20 0 0 EQA 56 70 38 65 / 80 20 0 0 WLD 56 72 40 67 / 80 20 0 0 RSL 53 62 33 61 / 80 30 0 0 GBD 53 63 33 62 / 80 30 0 0 SLN 54 66 35 62 / 80 30 0 0 MPR 55 69 37 64 / 80 20 0 0 CFV 58 72 41 67 / 80 20 0 0 CNU 58 71 40 66 / 80 20 0 0 K88 58 71 39 65 / 80 20 0 0 .ICT... KS...WIND ADVISORY THROUGH WEDNESDAY KSZ032>033...KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ0 98>100.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 655 PM CDT TUE APR 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WITH THE CAPABILITY FOR STRONG WINDS ARE POSSIBLE TONIGHT. A DRY LINE WHICH IS CURRENTLY SITUATED ACROSS WESTERN KANSAS IS PROJECTED TO SLOWLY PROGRESS TO THE EAST THROUGH THE NIGHT. A LINE OF THUNDERSTORMS HAS DEVELOPED ACROSS WESTERN KANSAS. THESE STORMS WILL MOVE EAST ACROSS THE REGION TONIGHT, WITH THE CAPABILITY OF PRODUCING DAMAGING WINDS. HOWEVER, THE MODELS SHOW SOME WINDS SHEAR, SO ISOLATED TORNADOES CANNOT BE RULED OUT. ON A SECONDARY NOTE, A WIND ADVISORY REMAINS IN EFFECT FOR CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS THRU THE NIGHT. SEE THE NON PRECIPITATION WEATHER PRODUCT, NPWICT, FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WESTERLY WINDS ARE LIKELY ON WEDNESDAY, WHICH HAS PROMPTED THE CONTINUATION OF A WIND ADVISORY. THERE WILL ALSO BE ANOTHER CHANCE OF THUNDERSTORMS FROM FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS SHOULD BE READY FOR ACTIVATION TONIGHT, ESPECIALLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM CHANCE/FRANK
KSZ047-050-051-067-068-082-083-091-092-160235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 917 PM CDT TUE APR 15 2003 ...TORNADO WATCH #123 HAS BEEN CANCELLED FOR BARTON, RENO, RICE, MCPHERSON, RENO, KINGMAN, HARPER, SUMNER, SEDGWICK, AND HARVEY... SHOWERS AND EMBEDDED THUNDERSTORMS HAVE WEAKENED CONSIDERABLY THIS EVENING AND ARE BELOW SEVERE LIMITS. THEREFORE, TORNADO WATCH #123 HAS BEEN CANCELLED. COX
KSZ047-050-051-067-068-082-083-091-092-160240- SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE MARION NATIONAL WEATHER SERVICE WICHITA KS 940 PM CDT TUE APR 15 2003 ...TORNADO WATCH #123 HAS BEEN CANCELLED FOR BARTON, RENO, RICE, MARION, MCPHERSON, RENO, KINGMAN, HARPER, SUMNER, SEDGWICK, AND HARVEY... SHOWERS AND EMBEDDED THUNDERSTORMS HAVE WEAKENED CONSIDERABLY THIS EVENING AND ARE BELOW SEVERE LIMITS. THEREFORE, TORNADO WATCH #123 HAS BEEN CANCELLED. COX
KSZ047-050>052-067-068-082-083-091-092-160242- SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE MARION NATIONAL WEATHER SERVICE WICHITA KS 942 PM CDT TUE APR 15 2003 ...TORNADO WATCH 123 HAS BEEN CANCELLED FOR BARTON, RENO, RICE, MARION, MCPHERSON, RENO, KINGMAN, HARPER, SUMNER, SEDGWICK, AND HARVEY... SHOWERS AND EMBEDDED THUNDERSTORMS HAVE WEAKENED CONSIDERABLY THIS EVENING AND ARE BELOW SEVERE LIMITS. THEREFORE, TORNADO WATCH 123 HAS BEEN CANCELLED. COX
The Wichita radar (KICT), 105 km away, was scanning. The volume nearest the first event began at 04:05 UTC.
10 thunderstorm wind. Local standard time, as filed.
Unspecified barn and tree damage.
No damage reported.
Roof blown off a storage building. At same location, top 40 feet of wireless tower destroyed.
Tree uprooted.
Barn's roof sheared from west side of the structure that housed farm vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346752, 5346753, 5348620, 5348619, 5346754, 5346755, 5346756, 5346757, 5348618, 5348621.